Mississippi, 2007

Damaging Winds and Strong Wind in Mississippi, July 13 to 14, 2007

July 13 to 14, 2007 · NWS JAN · 18 events in 13 counties and zones

A large complex of thunderstorms developed across Southern Arkansas and Northern Louisiana and intensified as it moved east into and across portions of Central Mississippi during the afternoon hours. Damaging wind gusts downed many trees across the area as the complex of storms moved through.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A large complex of thunderstorms developed across Southern Arkansas and Northern Louisiana and intensified as it moved east into and across portions of Central Mississippi during the afternoon hours. Damaging wind gusts downed many trees across the area as the complex of storms moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 13, 2:25 PM CST, 3 minutes earlier.

Area forecast discussion, Jul 13, 2:25 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT FRI JUL 13 2007

.DISCUSSION...TONIGHT THROUGH SATURDAY...LATEST SATELLITE IMAGERY
SHOWED CONVECTION DEVELOPING SOUTHEAST OVER THE ARKLAMISS FROM AN
MCS OVER ARKANSAS...WHICH WAS ASSOCIATED WITH AN UPPER LEVEL
DISTURBANCES PUSHING SOUTHEAST OVER ARKANSAS. THIS SYSTEM WAS MOVING
SOUTHEAST ALONG A WEAK SURFACE BOUNDARY. AREA RADARS WERE NOTING
SOME SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY ALONG THE WEAK
FRONTAL BOUNDARY ACROSS EXTREME SOUTHEAST ARKANSAS INTO CENTRAL
MISSISSIPPI.

FOR THE SHORT TERM IT WILL CONTINUE TO BE A RATHER ACTIVE PERIOD
WITH THE BOUNDARY HANGING AROUND THROUGH SATURDAY. A SERIES OF WEAK
DISTURBANCES WILL MOVE SOUTHEAST ALONG THE BOUNDARY. THIS COMBINED
WITH SOME DAYTIME HEATING...INSTABILITY AND SOME FLOW IN THE MID TO
UPPER LEVELS WILL SPELL THE POSSIBILITY OF SOME SEVERE WEATHER FOR
THE SHORT TERM. LOOKING AT SOME OF THE INDICES...PWATS WILL BE 1.8 TO
AROUND 2 INCHES...LIFTED INDEXES -6 TO -8...500 MB WINDS 15 TO 30
KNOTS...850 MB WINDS WILL BE A LITTLE WEAK AT 5 TO 15 KNOTS... AND K
INDEX AROUND 35. MADE SLIGHT ADJUSTMENTS TO POPS. MAV POPS LOOKED TO
BE TOO LOW FOR TONIGHT...SO WENT CLOSER TO HIGHER NAM POPS. FOR
SATURDAY THE MAV LOOKED A LITTLE MORE REASONABLE WITH THE HIGHER
POPS. AS FAR AS TEMPS IS CONCERN MADE JUST A SLIGHT ADJUSTMENT TO
GUIDANCE WITH LOWS IN THE UPPER 60S TO LOWER 70S. EVEN WITH THE
RAIN  THE GUIDANCE NUMBERS LOOKED TO BE A LITTLE COOL...SO WENT
CLOSER TO THE PREVIOUS FORECAST NUMBERS. HIGHS WILL BE MAINLY FROM
THE UPPER 80S TO AROUND 90./17/

SATURDAY NIGHT THROUGH NEXT FRIDAY...THE PATTERN WE HAVE BEEN IN
UNDER THE PAST FEW DAYS WILL CONTINUE INTO THIS WEEKEND AS A SERIES
OF UPPER LEVEL DISTURBANCES CONTINUE TO MOVE ALONG A STALLED
BOUNDARY. CONVECTION DURING THE DAY SATURDAY MAY LINGER INTO
SATURDAY NIGHT. CONTINUED MOISTURE...COUPLED WITH ENOUGH
INSTABILITY...WILL BRING THE POTENTIAL FOR A FEW STORMS TO BE STRONG
TO SEVERE. THEREFORE...WILL MAINTAIN WORDING IN HWO FOR STRONG TO
SEVERE STORMS AND THE POTENTIAL FOR HEAVY RAIN. SOME OF THE
CONVECTION MAY LINGER INTO SUNDAY AS A BROAD UPPER TROUGH REMAINS
SITUATED ACROSS THE REGION.

500 MB HEIGHTS BEGIN TO INCREASE LATE SUNDAY INTO MONDAY AS UPPER
RIDGING BEGINS TO NOSE INTO THE REGION FROM THE EAST...SHIFTING THE
UPPER TROUGH WEST. THIS WILL BRING THE BEST RAIN CHANCES TO THE
WESTERN PORTIONS OF THE REGION AS THE REMAINDER OF THE CWA WILL FALL
UNDER LIGHT ANTICYCLONIC FLOW.

RIDGING WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK...THUS
LIMITING RAIN CHANCES FOR THE REGION. THE ATMOSPHERE WILL REMAIN
UNSTABLE...BUT WITH LIMITED FORCING...THE POTENTIAL FOR CONVECTION
WILL BECOME MORE DIURNALLY DRIVEN. TEMPERATURES WILL UNDERGO A
WARMING TREND AS A RESULT OF THE RIDGE ESTABLISHING ITSELF OVER THE
CWA.

I STUCK WITH GUIDANCE FOR TEMPS AND POPS FOR MUCH OF THE PERIOD. THE
EXCEPTION TO THIS IS TEMPERATURES FOR SATURDAY NIGHT. GUIDANCE CAME
IN WITH LOWS IN THE UPPER 60S. GIVEN CLOUD COVER REMAINING FROM
AFTERNOON CONVECTION...COUPLED WITH RECENTLY SATURATED SOILS...I
DONT EXPECT TEMPS TO FALL THAT LOW. I RAISED LOWS AROUND 1-2 DEGREES
FOR MOST PLACES. OTHERWISE NO OTHER CHANGES WERE MADE TO THE
PREVIOUS FORECAST. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       71  88  70  85 /  40  64  50  54
MERIDIAN      70  88  68  86 /  39  60  45  44
VICKSBURG     70  88  70  86 /  46  61  55  59
HATTIESBURG   72  87  69  86 /  40  57  40  49
NATCHEZ       71  86  70  83 /  47  61  60  66
GREENVILLE    71  90  69  86 /  62  63  44  42
GREENWOOD     70  88  69  86 /  51  63  42  42

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

17/28
Hazardous weather outlook, Jul 13, 2:14 PM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
314 PM CDT FRI JUL 13 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
142015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
314 PM CDT FRI JUL 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY
A SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE TO SHIFT EAST
ACROSS THE AREA LATE THIS AFTERNOON AND INTO TONIGHT ALONG A WEAK
BOUNDARY. THESE DISTURBANCES...COMBINED WITH INSTABILITY...RICH LOW
LEVEL MOISTURE...SOME WIND SHEAR DYNAMICS...AND DAYTIME HEATING WILL
PROVIDE GOOD COVERAGE FOR SHOWERS AND THUNDERSTORMS WITH SOME OF THE
STORMS BECOMING STRONG TO SEVERE LATE THIS AFTERNOON AND CONTINUING
INTO TONIGHT AND ON SATURDAY. THE PRIMARY CONCERNS WITH THE STORMS OR
STORM CLUSTERS WILL BE LOCALLY HEAVY DOWNPOURS...FREQUENT
LIGHTNING...AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY
MORE UPPER LEVEL IMPULSES WILL MOVE ALONG THE STALLED BOUNDARY INTO
SATURDAY NIGHT. THE ATMOSPHERIC CONDITIONS WILL REMAIN SIMILAR TO
THOSE OF PREVIOUS DAYS. THE AIRMASS OVER THE REGION WILL REMAIN VERY
MOISTURE AND UNSTABLE. AS THE DISTURBANCES MOVE THROUGH THE MOIST AND
UNSTABLE AIR...MORE THUNDERSTORMS WILL DEVELOP. A FEW STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT. DAMAGING WIND
GUSTS WILL BE THE PRIMARY CONCERN WITH THE STORMS. PERIODS OF HEAVY
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL ALSO BE
LIKELY. THE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS
MAY OCCUR.

FROM SUNDAY THROUGH NEXT FRIDAY...THE PROBABILITY OF HAZARDOUS
WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE
NEEDED TONIGHT AND AGAIN ON SATURDAY. OTHERWISE...ACTIVATION IS NOT
EXPECTED THROUGH NEXT FRIDAY JULY 20TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

19

In the hours before

Special weather statement, Jul 13, 1:53 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
253 PM CDT FRI JUL 13 2007

LAZ025-132100-
TENSAS LA-
253 PM CDT FRI JUL 13 2007

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 3 MILES EAST OF COOTER POINT AT 253 PM CDT...MOVING SOUTHEAST
AT 10 MPH. THIS STORM MAY ALSO PRODUCE SOME PEA SIZE HAIL.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN TENSAS PARISH SHOULD MONITOR THIS STORM CLOSELY.

MRM
Local storm report, Jul 13, 1:58 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
258 PM CDT FRI JUL 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND DMG     BEEKMAN                 32.92N 91.88W
07/13/2007                   MOREHOUSE          LA   LAW ENFORCEMENT

            TREES DOWN. REPORTED BY MOREHOUSE PARISH SO.

&&

GERARD
Special weather statement, Jul 13, 2:15 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT FRI JUL 13 2007

MSZ041-132100-
SHARKEY MS-
315 PM CDT FRI JUL 13 2007

...A LINE OF STRONG STORMS OVER SHARKEY COUNTY...

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 3 MILES SOUTHWEST OF NITTA YUMA TO 16 MILES
SOUTH OF ROLLING FORK AT 315 PM CDT...MOVING SOUTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN SHARKEY COUNTY...INCLUDING THE CITY OF ROLLING FORK...
SHOULD MONITOR THESE STORMS CLOSELY.

BANNAN
Special weather statement, Jul 13, 2:25 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT FRI JUL 13 2007

LAZ016-MSZ047-048-132125-
HINDS MS-WARREN MS-MADISON LA-
325 PM CDT FRI JUL 13 2007

...STRONG THUNDERSTORMS MOVING INTO WARREN COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 3 MILES WEST OF VICKSBURG AT 325 PM CDT...MOVING EAST AT 20
MPH.

A 47 MPH GUST HAS ALREADY BEEN RECORDED AT THE TALLULAH...VICKSBURG
ASOS.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN HINDS...MADISON AND WARREN COUNTIES...INCLUDING THE CITIES
OF REDWOOD AND VICKSBURG...SHOULD MONITOR THIS STORM CLOSELY.

BANNAN
Local storm report, Jul 13, 2:26 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
326 PM CDT FRI JUL 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     NEWTON                  32.32N 89.16W
07/12/2007                   NEWTON             MS   UTILITY COMPANY

            TREES AND TREE LIMBS DOWN ACROSS POWERLINES AROUND THE
            NEWTON AREA.

&&

BRYANT
Local storm report, Jul 13, 2:27 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
327 PM CDT FRI JUL 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     NEWTON                  32.32N 89.16W
07/12/2007                   NEWTON             MS   EMERGENCY MNGR

            TREES BLOWN DOWN ON A TRAILER.

&&

BRYANT

The radar

The Jackson/Brandon,MS radar (KDGX), 82 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
July 13, 2:28 PM CST to 2:32 PM CST
Where
Warren County, Redwood to 2 mi E of Redwood
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.480, -90.820

Several trees were blown down around the Redwood area.

Thunderstorm Wind, Warren

When
July 13, 2:42 PM CST
Where
Warren County, Vicksburg to 2.5 mi SSE of Vicksburg
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
32.350, -90.880

Numerous trees and a few power lines were blown down around Vicksburg.

Thunderstorm Wind, Claiborne

When
July 13, 2:42 PM CST
Where
Claiborne County, 3.46 mi S of Willows
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.980, -90.900

A few trees were blown down on Valley of the Moon Road.

Thunderstorm Wind, Yazoo

When
July 13, 3:14 PM CST
Where
Yazoo County, 1.16 mi E of Jonestown
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.830, -90.410

A couple of trees were blown across a few roads just south of Yazoo City.

Thunderstorm Wind, Hinds

When
July 13, 3:15 PM CST
Where
Hinds County, 3 mi S of Utica
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.077, -90.620

A few trees were blown down near the Hinds/Copiah County line.

Thunderstorm Wind, Madison

When
July 13, 3:32 PM CST
Where
Madison County, 7 mi WSW of Canton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.581, -90.141

Several trees were blown down along Highway 22.

Thunderstorm Wind, Copiah

When
July 13, 3:40 PM CST
Where
Copiah County, Crystal Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.980, -90.370

A few trees were blown down around Crystal Springs.

Thunderstorm Wind, Copiah

When
July 13, 3:40 PM CST
Where
Copiah County, Hazlehurst to Allen
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.870, -90.400

A few trees and power lines were blown down around Hazlehurst.

Thunderstorm Wind, Rankin

When
July 13, 3:50 PM CST
Where
Rankin County, 1.17 mi W of Luckney
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.350, -90.090

A few trees were blown down around the Reservoir area.

Thunderstorm Wind, Rankin

When
July 13, 3:52 PM CST
Where
Rankin County, Florence
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.150, -90.130

A few trees were blown down.

Thunderstorm Wind, Madison

When
July 13, 3:57 PM CST
Where
Madison County, 3.65 mi SSW of Shocco
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.571, -89.924

A few trees were blown down along Pine Grove Road.

Thunderstorm Wind, Copiah

When
July 13, 4:00 PM CST
Where
Copiah County, Georgetown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.870, -90.180

A few trees were blown down around the Georgetown area.

Thunderstorm Wind, Lawrence

When
July 13, 4:02 PM CST
Where
Lawrence County, 3.8 mi ENE of Tilton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.441, -89.960

A few trees were blown down around the Oak Vale Community.

Thunderstorm Wind, Jefferson Davis

When
July 13, 4:10 PM CST
Where
Jefferson Davis County, 6 mi NE of Hathorn
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
31.441, -89.858

Several trees and a few power lines were blown down across the southwest portion of the county.

Thunderstorm Wind, Simpson

When
July 13, 4:12 PM CST
Where
Simpson County, 1.89 mi WNW of Merit
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.930, -89.950

A few trees were blown down across roads across Central Simpson County.

Thunderstorm Wind, Lamar

When
July 13, 5:10 PM CST
Where
Lamar County, 0.91 mi SW of Wardwell Station
Measured
57 kt (66 mph) estimated gust
Property damage
$45,000
Reported by
NWS Employee
Coordinates
31.321, -89.381

Numerous trees were blown down in the West Hattiesburg area. One power pole was blown down along with several trees blocking roads. In the Bent Creek subdivision, 9 trees were also blown down.

Thunderstorm Wind, Forrest

When
July 13, 5:12 PM CST
Where
Forrest County, Hattiesburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.320, -89.320

Several trees were blown down around Hattiesburg.

Strong Wind, Jones

When
July 14, 11:18 AM CST
Where
Jones forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.623, -89.169 (the zone’s center; the record gives no point)

A weakened tree was knocked down and took a power line out in Ellisville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50665, 50666, 50667, 50669, 50668, 50671, 50670, 50824, 50823, 50825, 50672, 50826, 50827, 50828, 50829, 50858, 50856, 50867.